Alabama, 2009

Flash Flooding and Damaging Winds in Alabama, May 27, 2009

May 27, 2009 · NWS HUN · 6 events in 2 counties and zones

A warm and unstable atmosphere existed during the afternoon hours leading to clusters of strong to severe thunderstorms. These storms developed in northwest and north central Alabama and slowly tracked southeast producing local, but very heavy rainfall of 3 to 4 inches in a one to two hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A warm and unstable atmosphere existed during the afternoon hours leading to clusters of strong to severe thunderstorms. These storms developed in northwest and north central Alabama and slowly tracked southeast producing local, but very heavy rainfall of 3 to 4 inches in a one to two hour period. The resulting rapid runoff produced flash flooding in portions of Lawrence and Morgan counties, including the cities of Caddo and Decatur. A couple of these storms also produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 27, 1:15 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 27, 1:15 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT WED MAY 27 2009

.DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN SURPRISINGLY LIMITED TODAY
AS THERE ARE NO SIGNIFICANT MID-LEVEL IMPULSES MOVING ACROSS THE
AREA. THE AIRMASS IS CERTAINLY HUMID AND SUMMERLIKE THOUGH WITH
DEWPOINTS APPROACHING 70 AND TEMPS MOVING INTO THE LOW/MID 80S. COLD
FRONT IS STILL WELL WEST OF THE MS RIVER...AND EXPECTED PREFRONTAL
TSTM ACTIVITY HAS YET TO DEVELOP...THOUGH THERE IS STILL TIME.
CHANGES ARE IN STORE...FINALLY PULLING THE AREA OUT OF THIS WET
WEATHER PATTERN. HOWEVER...THERE ARE SOME CAVEATS THAT MIGHT NOT
ALLOW A PROLONGED DRY PERIOD.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
PREFRONTAL BAND OF PCPN...IF IT INDEED DEVELOPS...IS FORECAST TO
APPROACH THE AL/MS BORDER LATE TONIGHT. IT IS LIKELY TO BE FALLING
APART AS IT MOVES EAST THOUGH...SO WILL ONLY INCLUDE A LOW-END
CHANCE POP THROUGH THE NIGHT. MANY AREAS COULD STAY DRY. WILL BE
HUMID THOUGH WITH LOWS STRUGGLING TO DROP MUCH BELOW 70.

THERE ARE SIGNIFICANT SIGNALS OF DRYSLOTTING BEHIND THE PREFRONTAL
BAND...SO I AM NOT ENTIRELY SURE THAT OUR WESTERN COUNTIES WILL SEE
ANY RAIN AT ALL IF THE PREFRONTAL RAIN WEAKENS BEFORE ARRIVING. EAST
OF THE SHOALS...SHRA/TSRA SHOULD QUICKLY REDEVELOP DURING THE
MORNING AND INTO THE AFTERNOON. SPC HAS REMOVED NORTH ALABAMA FROM
THE DAY TWO SLIGHT RISK FOR SEVERE STORMS. I TEND TO AGREE WITH
THIS. CERTAINLY SOME STORMS COULD BE STRONG...AND AN ISOLATED SEVERE
STORM IS POSSIBLE...BUT IT APPEARS THE BETTER ENVIRONMENT FOR SEVERE
WX WILL BE SOUTH OF THE CENTRAL TENNESSEE VALLEY.

A LINGERING SHOWER IS POSSIBLE THURSDAY NIGHT AND EVEN FRIDAY IN
SOME SPOTS...SINCE THE UPPER TROUGH WILL NOT BE THROUGH THE AREA
YET. HOWEVER...SIGNALS ARE INCREASINGLY POINTING TOWARD DRY WEATHER
IN THIS TIMEFRAME...SO HAVE LOWERED POPS IN BOTH PERIODS SLIGHTLY.
FOR A CHANGE...FRIDAY NIGHT WILL BE CLEAR AND COMFORTABLE WITH LOWS
POSSIBLY IN THE UPPER 50S.

EXTENDED (SATURDAY THROUGH NEXT WEDNESDAY)...
THE UPCOMING WEEKEND WILL BE RATHER WARM BUT NOT ALL THAT HUMID AS A
DRIER AIRMASS FILTERS THROUGH THE AREA. DAYTIME HIGHS WILL REACH THE
MID 80S BUT LOWS WILL ONLY BE IN THE LOWER 60S. ALTHOUGH THE
FORECAST IS BEING SENT WITH DRY CONDITIONS EXPECTED...THERE ARE SOME
POTENTIAL ISSUES. A LARGE MAJORITY OF MODEL SOLUTIONS INDICATE
CONVECTIVE COMPLEX DEVELOPMENT IN THE MIDWEST FRIDAY NIGHT...WITH
THAT ACTIVITY PERSISTING DOWNSTREAM ON SATURDAY. I WOULD FILE THIS
IN THE UNLIKELY CATEGORY...BUT A SATURDAY SURPRISE STORM IS NOT
OUT OF THE QUESTION. A NUMBER OF ENSEMBLE MEMBERS SHOW A REPEAT
PERFORMANCE ON SUNDAY ALSO.

ACTUALLY...IN THOSE CASES...IF IT HAPPENS ONE DAY IT KEEPS HAPPENING
ON ALL SUBSEQUENT DAYS UNTIL THE BOUNDARIES/AIRMASS ARE PUSHED OUT
OF THE AREA. SINCE I AM NOT CURRENTLY FORECASTING IT TO BEGIN...I
WILL LEAVE SATURDAY THROUGH MONDAY DRY.

MODEL AGREEMENT IS FAIR AT BEST IN THE LATTER PART OF THE EXTENDED.
IF THERE IS CONSENSUS...IT IS THAT ANOTHER WEAK UPPER SYSTEM (OR
MORE THAN ONE) WILL START AFFECTING THE AREA AS GULF MOISTURE
RETURNS IN FULL FORCE. THIS COMBO OBVIOUSLY LEADS TO A RETURN OF
SHRA/TSRA CHANCES BY THE MIDDLE OF NEXT WEEK.

FAST FACT...
AT HUNTSVILLE...OUR CURRENT YEAR-TO-DATE RAINFALL TOTAL OF 28.51
INCHES IS THE WETTEST AT THIS POINT IN THE YEAR SINCE 1994...AND
JUST 0.14 INCH SHY OF THE TOTAL FOR THE ENTIRE YEAR 2007.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  83  63  80  61 /  30  40  20  20  10
SHOALS        67  85  61  81  59 /  40  20  20  20  10
CULLMAN       66  82  61  78  60 /  30  40  20  20  10
FAYETTEVILLE  67  82  62  79  60 /  30  40  20  20  10
ALBERTVILLE   67  84  62  81  60 /  30  70  20  20  10
FORT PAYNE    66  82  62  80  59 /  30  80  20  20  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, May 27, 11:50 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT WED MAY 27 2009

ALZ001>010-016-TNZ076-096-097-281000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1250 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE ACROSS THE AREA ON THURSDAY...WITH STRONG
STORMS...ALONG WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. THE MAIN
THREATS WITH THESE STORMS WILL BE GUSTY WINDS AND LOCALLY HEAVY
RAINFALL. AT THE MOMENT...AREAS EAST OF INTERSTATE 65 WILL HAVE THE
BEST CHANCE FOR SHOWERS AND STORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED ON THURSDAY.

SS/CA

In the hours before

Special weather statement, May 27, 2:59 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT WED MAY 27 2009

ALZ001-004-005-272130-
LAUDERDALE-LAWRENCE-LIMESTONE-
359 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE...LAWRENCE AND LIMESTONE
COUNTIES UNTIL 430 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR ROGERSVILLE...OR 18
MILES WEST OF ATHENS...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OLIVER...
  COXEY...
  CAIRO...
  RIPLEY.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Local storm report, May 27, 3:05 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ROGERSVILLE             34.83N 87.29W
05/27/2009  E0.50 INCH       LAUDERDALE         AL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN ROGERSVILLE.

&&

JE
Special weather statement, May 27, 3:30 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 PM CDT WED MAY 27 2009

ALZ001-004-005-272200-
LAUDERDALE-LAWRENCE-LIMESTONE-
430 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE...LAWRENCE AND LIMESTONE
COUNTIES UNTIL 500 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER...OR 16 MILES WEST OF ATHENS...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COXEY...
  RIPLEY...
  CAIRO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, May 27, 3:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 PM CDT WED MAY 27 2009

ALZ016-272215-
CULLMAN-
447 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 515 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE HILL...OR 16 MILES WEST OF CULLMAN...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  JONES CHAPEL.
  LOGAN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, May 27, 4:19 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 PM CDT WED MAY 27 2009

ALZ001-004-005-272245-
LAUDERDALE-LAWRENCE-LIMESTONE-
519 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE...LAWRENCE AND LIMESTONE
COUNTIES UNTIL 545 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BANK...OR 19 MILES WEST OF ATHENS...
MOVING EAST AT 10 MPH.

ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 6 MILES SOUTHWEST OF
CADDO...MOVING EAST AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OLIVER.
  COXEY...
  RIPLEY...
  CHALYBEATE SPRINGS...
  CADDO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 27, 4:35 PM CST to 4:37 PM CST
Where
Lawrence County, 1.56 mi N of Flower Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.703, -87.151

Thunderstorm winds produced damage at a residence along County Road 444. Steel beams were taken down and a porch roof was torn off. Patio furniture was also blown around and tree limbs were brought down.

Thunderstorm Wind, Morgan

When
May 27, 5:05 PM CST to 5:15 PM CST
Where
Morgan County, 0.54 mi S of Moulton Hgts to 0.69 mi S of Decatur
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.592, -87.022

The Decatur Police Department reported that thunderstorm winds blew down power lines in the city of Decatur.

Flash Flood, Morgan

When
May 27, 5:15 PM CST to 6:30 PM CST
Where
Morgan County, 0.69 mi S of Decatur to 1.56 mi SSE of Cedar Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.610, -86.980

The Decatur Police Department reported flash flooding on multiple streets in the city of Decatur. At least 8 inches of water was reported over 6th Avenue.

Flash Flood, Lawrence

When
May 27, 5:18 PM CST to 6:20 PM CST
Where
Lawrence County, 2.13 mi ESE of Mt Moriah to 2.44 mi ESE of Mt Moriah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.535, -87.187

Flash flooding was reported along County Road 317 between Highway 24 and County Road 460.

Flash Flood, Lawrence

When
May 27, 5:20 PM CST to 6:20 PM CST
Where
Lawrence County, 0.53 mi SSE of Mt Moriah to 0.97 mi SSE of Mt Moriah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.543, -87.216

Flash flooding was reported at the 2000 Block of County Road 170 just west of County Road 217.

Flash Flood, Lawrence

When
May 27, 5:20 PM CST to 7:20 PM CST
Where
Lawrence County, 2.38 mi SE of Mt Moriah to 2.22 mi SE of Mt Moriah
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.529, -87.187

Flash flooding produced high water which surrounded a trailer along County Road 320. Two dogs drowned in the flood water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161802, 161812, 161804, 161808, 161792, 161796.